Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Energy-conserving norms for the solution of hyperbolic systems of partial differential equations
HTML articles powered by AMS MathViewer

by Max D. Gunzburger and Robert J. Plemmons PDF
Math. Comp. 33 (1979), 1-10 Request permission


The problem of finding an energy conserving norm for the solution of the hyperbolic system of partial differential equations $\partial u/\partial t = A\partial u/\partial x$, subject to boundary conditions, is reduced to the problem of characterizing those matrices appearing in the boundary conditions which satisfy two specific matrix equations. Necessary and sufficient conditions on the coefficient matrix A and the matrices appearing in boundary conditions are derived for an energy conserving norm to exist. Thus, these conditions serve as tests on a given system which determine whether or not the solution will have its energy conserved in some norm. In addition, some examples of specific systems and boundary conditions are provided.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 35L50, 65N20
  • Retrieve articles in all journals with MSC: 35L50, 65N20
Additional Information
  • © Copyright 1979 American Mathematical Society
  • Journal: Math. Comp. 33 (1979), 1-10
  • MSC: Primary 35L50; Secondary 65N20
  • DOI:
  • MathSciNet review: 514807